Rectified Homotopical Depth and Grothendieck Conjectures

  • Helmut A. Hamm
  • Dung Lé Trang
Part of the Modern Birkhäuser Classics book series


In SGA 2 ([G]), A. Grothendieck introduced the notion of rectified homotopical (resp. homological) depth. He conjectured that it gives the level of comparison for the homotopy type (resp. the homology) between a complex algebraic variety and a hyperplane section, as stated in theorems of Lefschetz type for singular algebraic varieties. In the case of non-singular varieties, the rectified homotopical (resp. homological) depth equals the complex dimension of the variety. But in the case of local complete inter-sections, one can show that this is still true. In fact, using the comparison theorem of Grothendieck as formulated by Mebkhout for \( \mathcal{D} \)-modules in [Me], the constant sheaf \( \underline C \) of complex numbers on a variety which is locally a complete intersection is perverse and one can prove that the constant sheaf \( \underline C \) of complex numbers on the variety is perverse if and only if the rectified homological depth for the rational homology equals the complex dimension of the variety. So the rectified homological depth for the rational homology measures how far the constant sheaf \( \underline C \) of complex numbers on the variety is from being perverse. In this paper we give a positive answer to the conjecture of Grothendieck. Actually, we prove all the conjectures given by Grothendieck on this theme in SGA 2, except Conjecture A, which is obviously incorrect as stated, but can be easily corrected.


Homotopy Type Local Cohomology Good Neighbourhood Levi Form Deformation Retract 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [A-F]
    A. Andreotti-T. Frankel, The Lefschetz theorem on hyperplane sections, Ann. of Math. (2) 69 (1959), 713–717.MathSciNetCrossRefGoogle Scholar
  2. [B-B-D]
    A.A. Beilinson, J. Bernstein, P. Deligne, Faisceaux pervers, Astérisque 100 (1982), 1–172.MathSciNetzbMATHGoogle Scholar
  3. [B]
    E. Brieskorn, Beispiele zur Differentialtopologie von Singularitäten, Inventiones Math. 2 (1966), 1–14.MathSciNetCrossRefGoogle Scholar
  4. [B-M]
    A. Blackers-W.S. Massey, The homotopy groups of a triad, II. Ann. of Math. 55 (1952), 192–201.MathSciNetCrossRefGoogle Scholar
  5. [B-V]
    D. Burghelea-A. Verona, Local homological properties of analytic sets, Manuscripta Math. 7 (1972), 55–66.MathSciNetCrossRefGoogle Scholar
  6. [D1]
    P. Deligne, Le groupe fondamental du complémentaire d’une courbe plane n’ayant que des points doubles ordinaires est abélien (d’après Fulton), Sém. Bourbaki 543, Lect. Notes in Math.842 (1981), 1–10.zbMATHGoogle Scholar
  7. [D2]
    P. Deligne, Pureté de la cohomologie de MacPherson-Goresky (d’après un exposé de O. Gabber), Preprint, IHES/M/81/8 (Février 1981), 1–9.Google Scholar
  8. [G-M1]
    M. Goresky-R. MacPherson, Stratified Morse Theory, Springer Ed., Berlin-Heidelberg-New York 1987.zbMATHGoogle Scholar
  9. [G-M2]
    M. Goresky-R. MacPherson, Intersection Homology II, Inv.Math. 71 (1983), 77–129.MathSciNetCrossRefGoogle Scholar
  10. [G]
    A. Grothendieck, Cohomologie locale des faisceaux cohérents et théorèmes de Lefschetz locaux et globaux (SGA2), Masson & North-Holland Ed., Paris, Amsterdam, 1968.zbMATHGoogle Scholar
  11. [H1]
    H. A. Hamm, Lokale topologische Eigenschaften komplexer Raüme, Math. Ann. 191 (1972), 235–252.MathSciNetCrossRefGoogle Scholar
  12. [H2]
    H. A. Hamm, Zum Homotopietyp Steinscher Raüme, J. reine angew. Math. 338 (1983), 121–135.MathSciNetCrossRefGoogle Scholar
  13. [H3]
    H. A. Hamm, Lefschetz Theorem for singular varieties, Proc. Symp. Pure Math. 40 Part 1 (1983), Providence, 547–557.MathSciNetCrossRefGoogle Scholar
  14. [H4]
    H. A. Hamm, On the vanishing of local homotopy groups for isolated singularities of complex spaces, J. Reine Angew. Math. 323 (1981), 172–176.MathSciNetzbMATHGoogle Scholar
  15. [H5]
    H. A. Hamm, Exotische Sphären als Umgebungsränder in speziellen komplexen Räumen, Math. Ann. 197 (1972), 44–56.MathSciNetCrossRefGoogle Scholar
  16. [H-L1]
    H. A. Hamm-Lê D. T., Un théorème de Zariski du type de Lefschetz, Ann.Ec.Norm.Sup. 6 (1973), 317–366.CrossRefGoogle Scholar
  17. [H-L2]
    H. A. Hamm-Lê D. T., Lefschetz Theorems on quasi-projective varieties, Bull. Soc. Math. France 113 (1985), 123–142.MathSciNetzbMATHGoogle Scholar
  18. [H-L3]
    H. A. Hamm-Lê D. T., Local Generalizations of Lefschetz-Zariski theorems, J. reine angew. Math. 389 (1988), 157–189.MathSciNetzbMATHGoogle Scholar
  19. [K-K]
    B. Kaup-L. Kaup, Holomorphic functions of several variables, De Gruyter Ed., Berlin, 1983.CrossRefGoogle Scholar
  20. [L1]
    Lê D. T., Sur les cycles évanouissants de espaces analytiques, C. R. Acad. Sc. 288 (1979), 283–285.zbMATHGoogle Scholar
  21. [L2]
    Lê D. T., Some remarks on relative monodromy, in “Real and complex singularities”, Sijhoff and Noordhoff, Alphen aan den Rijn (1977).Google Scholar
  22. [L3]
    Lê D. T., Le concept de singularité isolée de fonction analytique, Advanced Stud. in Pure Math. 8 (1986), 215–227.Google Scholar
  23. [L-M]
    Lê D. T.-Z. Mebkhout, Introduction to linear differential systems, Proc.Symp.Pure Math. 40 Part 2 (1983), Providence, 31–63.MathSciNetzbMATHGoogle Scholar
  24. [L-T1]
    Lê D. T.-B. Teissier, Variétés polaires locales et classes de Chern des variétés singulières, Ann. of Math. 114 (1981), 457–491.MathSciNetCrossRefGoogle Scholar
  25. [L-T2]
    Lê D. T.-B. Teissier, Cycles evanescents, sections planes et conditions de Whitney. II, Proc.Symp.Pure Math. 40 Part 2 (1983), Providence, 65–103.MathSciNetzbMATHGoogle Scholar
  26. [Lo]
    Lojasiewicz, Triangulation of semi-analytic sets, Ann. Scu. Norm. Pisa (1965), 449–474.Google Scholar
  27. [Ma]
    J. Mather, Notes on Topological Stability, Mimeographed Notes, Harvard University, July 1970.Google Scholar
  28. [Me]
    Z. Mebkhout, Local cohomology of analytic spaces, Pub. Res. Inst. Math. Sc. 12, (1977), 247–256.MathSciNetCrossRefGoogle Scholar
  29. [Ml]
    J. Milnor, Singular Points of complex Hypersurfaces, Ann. of Math. Stud. 61, Princeton, 1968.Google Scholar
  30. [M2]
    J. Milnor, Morse Theory, Ann. of Math. Stud. 51, Princeton, 1963.Google Scholar
  31. [N]
    R. Narashiman, Imbedding of holomorphically complete complex spaces, Amer. J. of Math. 82 (1960), 917–934.MathSciNetCrossRefGoogle Scholar
  32. [P]
    D. Prill, Local classification of quotients of complex manifolds by discontinuous groups, Duke Math. J. 34 (1967), 375–386.MathSciNetCrossRefGoogle Scholar
  33. [S]
    M. H. Schwartz, Champs radiaux et préradiaux, Publications de l’UER Mathématiques pures et appliquées, IRMA, Lille I, 3, 1986.Google Scholar
  34. [Sw]
    R. Switzer, Algebraic Topology-Homotopy and Homology, Springer Ed., Berlin-Heidelberg-New York.Google Scholar
  35. [T]
    B. Teissier, Multiplicités polaires, sections planes et conditions de Whitney, Lect.Notes 964 (1983), Springer-Verlag, Berlin-Heidelberg-New York.zbMATHGoogle Scholar
  36. [Th]
    R. Thom, Ensembles et morphismes stratifiés, Bull.Amer.Math.Soc. 75 (1969), 240–284.MathSciNetCrossRefGoogle Scholar
  37. [V1]
    J.L. Verdier, Stratifications de Whitney et théorèmes de Bertini-Sard, Inv.Math. 36 (1976), 295–312.CrossRefGoogle Scholar
  38. [V2]
    J.L. Verdier, Classe d’homologie associée à un cycle, Sém. Ec. Norm. Sup., Astérisque 36–37 (1976), 101–151.zbMATHGoogle Scholar
  39. [V3]
    J.L. Verdier, Dualité dans la cohomologie des espaces localement compacts, Séminaire Bourbaki 300, Publications de l’IHP and Benjamin Pub., 1965–1966.Google Scholar
  40. [W]
    H. Whitney, Tangents to an analytic variety, Ann. of Math. (2) 81 (1965), 496–549.MathSciNetCrossRefGoogle Scholar

Copyright information

© Birkhäuser Boston 2007

Authors and Affiliations

  • Helmut A. Hamm
    • 1
  • Dung Lé Trang
    • 2
  1. 1.Mathematisches InstitutUniversität MünsterMünsterGermany
  2. 2.Department of MathematicsNortheastern UniversityBostonUSA

Personalised recommendations